Maryland, 2016

Blizzard and Winter Storm in Maryland, January 22 to 24, 2016

January 22 to 24, 2016 · NWS LWX · 20 events in 18 counties and zones

Coastal low pressure rapidly intensified as it tracked up the Mid-Atlantic coast. At the same time, high pressure to the north was funneling cold air into the region.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Coastal low pressure rapidly intensified as it tracked up the Mid-Atlantic coast. At the same time, high pressure to the north was funneling cold air into the region. The strong low pressure system was able to tap into moisture from the Gulf of Mexico and the Atlantic Ocean resulting in heavy amounts of precipitation. The cold air caused that precipitation to fall in the form of snow.

Gusty winds also accompanied this storm. The combination of gusty winds and low visibility along with snow and blowing snow caused blizzard conditions across central and southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 22, 10:04 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jan 22, 10:04 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1004 AM EST FRI JAN 22 2016

.SYNOPSIS...
LOW PRESSURE OVER THE GULF STATES WILL BECOME A HIGH
IMPACT WINTER STORM FOR THE MID ATLANTIC STATES THIS AFTERNOON
THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL RETURN EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE TO NOTE ON THE START TIME FOR THE STORM. SNOW WILL BEGIN
ACROSS CENTRAL VIRGINIA BY 11 AM. SNOW WILL BEGIN BETWEEN 11AM AND
1 PM ACROSS THE VIRGINIA PIEDMONT INTO SOUTHERN MARYLAND. SNOW
WILL BEGIN BETWEEN 1 AND 3 PM FOR THE WASHINGTON METROPOLITAN AREA
INTO NORTHERN VIRGINIA AND EASTERN WEST VIRGINIA. SNOW WILL BEGIN
BETWEEN 3 AND 5 PM ON A LINE FROM NEAR BALTIMORE TO FREDERICK
MARYLAND TO FROSTURG MARYLAND. SNOW WILL BEGIN SHORTLY AFTER 5 PM
FOR LOCATIONS NORTH AND EAST OF BALTIMORE. IT IS IMPORTANT TO NOTE
THAT MODERATE TO HEAVY SNOW WILL QUICKLY FOLLOW AFTER THE ONSET
TIME...CAUSING CONDITIONS TO RAPIDLY DETERIORATE.

A MAJOR WINTER STORM IS EXPECTED TO IMPACT THE MID-ATLANTIC
THROUGH THROUGH SATURDAY NIGHT. WINTER STORM AND BLIZZARD
WARNINGS ARE IN EFFECT.

CLOSED UPPER-LEVEL LOW HAS ALREADY DEVELOPED IN THE SOUTHERN
STREAM OF THE JET ACROSS THE GULF COAST STATES. HIGH PRESSURE TO
OUR NORTH IS FEEDING IN COLD AIR ACROSS OUR REGION...AND SURFACE
LOW PRESSURE IS RAPIDLY DEEPENING OVER ALABAMA. SNOW HAS ALREADY
MOVED INTO CENTRAL VIRGINIA WELL AHEAD OF THIS SYSTEM...AND IT
WILL CONTINUE SPREAD OVERHEAD FROM SOUTHWEST TO NORTHEAST TODAY.
DESPITE THE SYSTEM BEING WELL TO OUR SOUTH...STRONG JET DYNAMICS
WELL AHEAD OF THE SYSTEM...AN OVERRUNNING COMPONENT TO THE LOW-
LEVEL FLOW AND DEEP MOISTURE ASSOCIATED WITH THIS SYSTEM WILL
CAUSE SNOW TO ACCUMULATE QUICKLY RIGHT AFTER THE ONSET TIME.

BY 7 PM...SNOWFALL ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED
ACROSS THE CENTRAL SHENANDOAH VALLEY INTO CENTRAL VIRGINIA.
SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED ACROSS THE
WASHINGTON METROPOLITAN AREA INTO EASTERN WEST VIRGINIA. SNOWFALL
ACCUMULATIONS AROUND 1 TO 3 INCHES ARE EXPECTED NEAR AND JUST
SOUTH OF BALTIMORE INTO CENTRAL MARYLAND. SNOWFALL ACCUMULATIONS
AROUND AN INCH ARE EXPECTED NEAR THE MASON-DIXON LINE AND TO THE
NORTH AND EAST OF BALTIMORE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
BY 00Z SATURDAY/FRIDAY EVENING THE SFC LOW WILL TRANSITION TO THE
COAST AND RAPIDLY INTENSIFY. THE BAROCLINC ZONE ON THE NORTH SIDE OF
THE SFC LOW WILL BECOME STRONGER TONIGHT WITH A 50-70KT EASTERLY LLJ
ACROSS THE MID-ATLANTIC REGION. WINDS ARE GOING TO RAMP UP CAUSING
CONDTIONS TO WORSEN OVERNIGHT...BLOWING SNOW WILL CAUSE NEAR ZERO
VISBILITIES AND DRIFTING SNOW. LAPSE RATES ARE ALSO EXPECTED TO
INCREASE TONIGHT INTO SATURDAY AND THUNDERSTORMS ARE POSSIBLE MAINLY
EAST OF THE BLUE RIDGE. THIS WILL CAUSE SNOWFALL RATES TO INCREASE
TO 2+INCHES AN HOUR ACROSS THE REGION. AS THE COASTAL LOW MOVES
CLOSER TO THE REGION TONIGHT INTO SATURDAY...WARM AIR INTRUSION MAY
MOVE INTO SOUTHERN MARYLAND WITH SLEET MIXING INTO THIS REGION.
DEPENDING ON THE TRACK SOME OF THE MIXED PTYPE MIGHT MOVE IN AS FAR
WEST AS I-95 SATURDAY. THERE IS LOW CONFIDENCE FOR SNOWFALL TOTALS
ACROSS SOUTHERN MARYLAND ESPECIALLY ST MARYS COUNTY WHERE THERE
COULD BE A VERY TIGHT GRADIENT BETWEEN A FOOT OF SNOW AND A FEW
INCHES. AT THIS TIME...DUE TO THE INTENSITY AND CURRENT FORECAST
TRACK OF THE SFC LOW...SNOW IS EXPECTED TO OUTPLAY MIXED PTYPE.

WINDS WILL BE MAXIMIZED LATE TONIGHT AND INTO SATURDAY AS THE SFC
LOW APPROACHES THE CHESAPEAKE BAY. NE WINDS 30-40 MPH WITH GUSTS UP
TO 65 MPH ARE EXPECTED ALONG AND EAST OF I-95. FURTHER WEST...WINDS
WILL TAPER OFF BUT STILL BE STRONG.

THE SFC LOW WILL MOVE OFF THE DELMARVA COAST BY SATURDAY MORNING.
SNOW WILL CONTINUE ACROSS THE AREA THROUGH THE MORNING. ANY MIXED
PTYPE ACROSS COASTAL REGIONS WILL LIKELY CHANGE BACK TO SNOW BY
SATURDAY EVENING AS COLDER AIR MOVES INTO THE REGION.

THERE WAS NO CHANGE TO STORM TOTAL SNOWFALL TOTALS OVERNIGHT.
CONSISTENCY IS STILL PRESENT IN MODEL GUIDANCE WITH CLOSE TO TWO
FEET OF SNOW EXPECTED ACROSS MOST OF THE REGION WITH 1-2 FEET
EXPECTED ACROSS THE POTOMAC HIGHLANDS AND SOUTHERN MARYLAND. DUE
TO ELEVATION...2-3 FEET OF SNOW IS EXPECTED ACROSS THE BLUE RIDGE.
WITH THAT BEING SAID...THERE IS STILL A SPREAD OF ENSEMBLE MEMBERS
MAINLY SHOWING HIGHER SNOWFALL TOTALS ACROSS THE REGION. THESE
SEEMS TO BE IN RESPONSE TO HIGHER QPF. UPDATES TO THE FORECAST ARE
ALWAYS NECESSARY AND WILL BE DONE THROUGHOUT THE EVENT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MAJOR STORM SHOULD BE OVER BY 12Z SUN IF NOT SOONER BUT NOT AFTER
DUMPING 20 TO 30 INCHES OF SNOW OVER A LARGE AREA. IMPROVING
WEATHER SUN THROUGH MON AS HIGH PRES BUILDS IN ALTHOUGH STILL
BREEZY ON SUN. WARM AIR AND MOISTURE ADVECTION BEGINS MON
AFTERNOON AHEAD OF A CDFNT. AS WARM AND MOIST AIR MOVES OVER A
DEEP FRESH SNOW PACK WOULD EXPECT LOW CLOUDS AND POSSIBLE FOG TO
DEVELOP DESPITE A STRONG SW FLOW MON NIGHT. SCT RAIN SHOWERS
EXPECTED TUE ALONG FROPA. TURNING COLDER AND DRIER TUE NIGHT
THROUGH EARLY THU AS WEAK HIGH PRES BUILDS IN. A CLIPPER SYSTEM
WILL MOVE ACROSS THE AREA THU NIGHT-FRI WITH SNOW SHOWERS
POSSIBLE. LATEST 00Z ECMWF SHOWS ANOTHER POTENTIAL EAST COAST
STORM THU NIGHT-FRI BRUSHING THE COAST. WPC DY4-DY7 SFC GRAPHICS
APPEAR TO BE DOWNPLAYING THIS SCENARIO ATTM.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
SN IS EXPECTED TO OVERSPREAD THE REGION TODAY...BEGINNING AT KCHO
BY 16Z...KIAD AND KDCA AROUND 18-19Z...KBWI THROUGH KMTN BETWEEN
19 AND 21Z. VSBYS AND CIGS WILL DROP RAPIDLY TO IFR/SUBIFR LEVELS.
VLIFR CONDITIONS ARE EXPECTED TONIGHT UNDER HEAVY SNOW.

GUSTY WINDS ARE EXPECTED LATE TONIGHT INTO SATURDAY. GUSTS AROUND
25-45 KTS ARE EXPECTED WITH HIGHER GUSTS AT DCA-BWI-MTN. WINDS
SHOULD TAPER OFF SATURDAY NIGHT INTO SUNDAY. SNOW IS EXPECTED TO
TAPER OFF FROM WEST TO EAST SATURDAY NIGHT.

POTENTIAL FOR LOW CLOUDS AND FOG MON NIGHT AS WARM MOIST AIR MOVES
OVER A DEEP FRESH SNOW PACK. CDFNT WILL CROSS THE AREA TUE
EVENING WITH NW WINDS.

&&

.MARINE...
WINDS WILL BEGIN TO STRENGTHEN RAPIDLY THIS AFTERNOON THROUGH
SATURDAY MORNING. STORM FORCE WINDS APPEAR DEFINITE LATE FRI NIGHT
THROUGH SAT EVENING. WINDS DIMINISH BELOW GALES SUN MORNING AND
BELOW SMALL CRAFT AFTER 18Z SUN.

&&

.TIDES/COASTAL FLOODING...
STRONG BLOWOUT TIDES WILL OCCUR AT MOST SITES WITH ANOMALIES AS
LOW AS 3.5 FT BELOW ASTRONOMICAL LEVELS AT ANNAPOLIS. THE ONLY
EXCEPTION IS AT STRAITS POINT IN ST. MARYS COUNTY WHERE MINOR
FLOODING IS POSSIBLE SAT AFTERNOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR DCZ001.
MD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
     FOR MDZ003-501-502.
     BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR MDZ013-014-503>506.
     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR MDZ016>018.
     BLIZZARD WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY FOR
     MDZ004>006-011-507-508.
VA...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR VAZ025-026-
     036>038-503-504.
     BLIZZARD WARNING UNTIL 6 AM EST SUNDAY FOR VAZ508.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR VAZ027-029-030-039-040-050-051-501-502.
     BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR VAZ053-054-505-506.
     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST SUNDAY
     FOR VAZ052-055>057-507.
     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR VAZ028-031.
WV...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ505-506.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST SUNDAY
     FOR WVZ051-052.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR WVZ055-501-502.
     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM EST
     SUNDAY FOR WVZ050-053-503-504.
MARINE...STORM WARNING FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY FOR
     ANZ530>534-536>543.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY FOR
     ANZ535.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 PM EST THIS
     EVENING FOR ANZ534-537-543.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...BJL/HAS/LFR
MARINE...BJL/HAS/LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Jan 22, 11:45 AM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EST FRI JAN 22 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1145 AM EST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE OUTLOOK AREA BEGINNING THIS
AFTERNOON THROUGH SATURDAY NIGHT. IMPACTS INCLUDE SIGNIFICANT
TRAVEL DISRUPTIONS DUE TO ROAD AND AIRPORT CLOSURES...AS WELL AS
THREATS TO LIFE AND PROPERTY.

A HIGH WIND WARNING IS IN EFFECT COUNTIES ALONG THE CHESAPEAKE BAY
LATE TONIGHT.

A STORM WARNING IS IN EFFECT TONIGHT THROUGH SATURDAY FOR THE
MARYLAND CHESAPEAKE NORTH OF POOLES ISLAND AND THE TIDAL POTOMAC
RIVER SOUTH OF INDIAN HEAD. A GALE WARNING IS IN EFFECT ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BLIZZARD WARNING IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
SATURDAY NIGHT. IMPACTS INCLUDE SIGNIFICANT TRAVEL DISRUPTIONS DUE
TO ROAD AND AIRPORT CLOSURES...AS WELL AS THREATS TO LIFE AND
PROPERTY.

THE HIGH WIND WARNING CONTINUES UNTIL 1 PM FOR COUNTIES ALONG THE
CHESAPEAKE BAY.

A STORM WARNING IS IN EFFECT THROUGH SATURDAY FOR THE MARYLAND
CHESAPEAKE NORTH OF POOLES ISLAND AND THE TIDAL POTOMAC RIVER
SOUTH OF INDIAN HEAD. A GALE WARNING IS IN EFFECT ELSEWHERE.

A GALE WARNING WILL LIKELY BE NEEDED FOR PORTIONS OF THE WATERS
LATE SATURDAY NIGHT THROUGH SUNDAY MORNING.

FOR NEXT WEEK...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BEGIN THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1145 AM EST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS WEST OF THE
BLUE RIDGE MOUNTAINS AS WELL AS CENTRAL VIRGINIA TODAY THROUGH
SATURDAY NIGHT. A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON
THROUGH SATURDAY NIGHT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS...CENTRAL MARYLAND...PORTIONS OF THE VIRGINIA
PIEDMONT...AND THE BLUE RIDGE MOUNTAINS. IMPACTS INCLUDE
SIGNIFICANT TRAVEL DISRUPTIONS DUE TO ROAD AND AIRPORT
CLOSURES...AS WELL AS THREATS TO LIFE AND PROPERTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT FOR LOCATIONS WEST OF THE
BLUE RIDGE MOUNTAINS AS WELL AS CENTRAL VIRGINIA THROUGH SATURDAY
NIGHT. A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON THROUGH
SATURDAY NIGHT FOR THE WASHINGTON AND BALTIMORE METROPOLITAN
AREAS...CENTRAL MARYLAND...PORTIONS OF THE VIRGINIA PIEDMONT...AND
THE BLUE RIDGE MOUNTAINS. IMPACTS INCLUDE SIGNIFICANT TRAVEL
DISRUPTIONS DUE TO ROAD AND AIRPORT CLOSURES...AS WELL AS THREATS
TO LIFE AND PROPERTY.

FOR NEXT WEEK...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BEGIN THIS AFTERNOON.

In the hours before

Local storm report, Jan 22, 1:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     SNOW             CHARLES TOWN            39.29N  77.86W
01/22/2016  M0.0 INCH        JEFFERSON          WV   PUBLIC

&&

EVENT NUMBER LWX1600391

KLW
Local storm report, Jan 22, 1:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             2 WSW DEER RUN          38.71N  79.26W
01/22/2016  M4.0 INCH        PENDLETON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1600392

JACKSON
Local storm report, Jan 22, 1:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     SNOW             REISTERSTOWN            39.46N  76.81W
01/22/2016  E0.0 INCH        BALTIMORE          MD   EMERGENCY MNGR

&&

EVENT NUMBER LWX1600393

JACKSON
Local storm report, Jan 22, 1:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             DULLES INTERNATIONAL AI 38.98N  77.49W
01/22/2016  E0.0 INCH        LOUDOUN            VA   OFFICIAL NWS OBS

&&

EVENT NUMBER LWX1600394

JACKSON
Local storm report, Jan 22, 1:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             2 SSW NEWCOMB HALL      38.01N  78.52W
01/22/2016  M2.0 INCH        ALBEMARLE          VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1600395

JACKSON
Local storm report, Jan 22, 2:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EST FRI JAN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     SNOW             1 ENE ARLINGTON         38.88N  77.09W
01/22/2016  M0.0 INCH        ARLINGTON          VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1600396

IMR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 9 blizzard. Local standard time, as filed.

Winter Storm, Anne Arundel

When
January 22, 2:00 PM EST to January 24, 1:00 AM EST
Where
Anne Arundel forecast zone
Reported by
Trained Spotter
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Snowfall averaged between 13 and 29 inches across the county. The higher snowfall totals were reported across northern portions of Anne Arundel County. A snowfall report of 29.2 inches was received from BWI Airport. Snowfall totaled up to 28 inches near Ridgeway and 25 inches of snow fell near Odenton.

A report of 12.7 inches of snow was received near Deale.

Winter Storm, Extreme Western Allegany

When
January 22, 3:00 PM EST to January 23, 10:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Snowfall averaged between 24 and 34 inches across Western Allegany County. Frostburg had a report of 34.0 inches and 32.0 inches was reported about one mile northwest of Ridgeley.

Winter Storm, Central and Eastern Allegany

When
January 22, 3:00 PM EST to January 23, 10:00 PM EST
Where
Central and Eastern Allegany forecast zone
Reported by
COOP Observer
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Snowfall totaled up to 22.0 inches in Cumberland.

Winter Storm, Washington

When
January 22, 3:00 PM EST to January 24, 12:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Snowfall averaged between 22 and 38 inches across Washington County. A report of 37.5 inches was received from Cascade and Maugansville. Snowfall totaled up to 32.5 inches near Long Meadow.

Winter Storm, Frederick

When
January 22, 3:00 PM EST to January 24, 12:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Snowfall averaged between 23 and 35 inches across Frederick County. Snowfall totaled up to 35 inches at New Market and 32 inches near Myersville. A report of 26 inches was received near Thurmont.

Winter Storm, Carroll

When
January 22, 3:00 PM EST to January 24, 1:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Snowfall averaged between 24 and 32 inches across Carroll County. Snowfall totaled up to 32 inches near Watersville and 26 inches near Uniontown.

Winter Storm, Northern Baltimore

When
January 22, 3:00 PM EST to January 24, 1:00 AM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Snowfall totaled up to 22.4 inche near Carroll. Snowfall was estimated to be between 20 and 30 inches across northern Baltimore County based on observations nearby.

Winter Storm, Southern Baltimore

When
January 22, 3:00 PM EST to January 24, 1:00 AM EST
Where
Southern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Snowfall totaled up to 27.0 inches in Pimlico. A report of 24 inches was received from near Hamilton. Snowfall averaged between 21 and 27 inches across southern Baltimore County.

Winter Storm, Northwest Harford

When
January 22, 3:00 PM EST to January 24, 1:00 AM EST
Where
Northwest Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Snowfall totaled up to 27 inches in Norrisville.

Winter Storm, Northwest Howard

When
January 22, 3:00 PM EST to January 24, 1:00 AM EST
Where
Northwest Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Snowfall averaged between 24 and 34 inches across northwest Harford County. A report of 27 inches was received near Norrisville and 33.0 inches fell near Bel Air.

Winter Storm, Southeast Harford

When
January 22, 3:00 PM EST to January 24, 1:00 AM EST
Where
Southeast Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Snowfall totaled up to 24 inches at Belcamp.

Blizzard, Northwest Howard

When
January 23, 5:00 AM EST to 4:00 PM EST
Where
Northwest Howard forecast zone
Reported by
Unknown
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall totaled up to 30.5 inches near Gaither.

Blizzard, Central and Southeast Montgomery

When
January 23, 5:00 AM EST to 4:00 PM EST
Where
Central and Southeast Montgomery forecast zone
Reported by
Unknown
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall totaled up to 30 inches near Damascus and 33.6 inches near Clarksburg.

Blizzard, Northwest Montgomery

When
January 23, 5:00 AM EST to 4:00 PM EST
Where
Northwest Montgomery forecast zone
Reported by
Unknown
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall reports of 30 inches were received near Damascus and 34 inches near Poolesville.

Blizzard, St. Mary'S

When
January 23, 7:00 AM EST to 6:00 PM EST
Where
St. Mary'S forecast zone
Reported by
AWOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Blizzard conditions were reported at Patuxent River. Snowfall totaled up to 10.0 inches near Ridge and 15.8 inches near Hollywood.

Blizzard, Calvert

When
January 23, 7:00 AM EST to 6:00 PM EST
Where
Calvert forecast zone
Reported by
Unknown
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall reports between 12 and 24 inches were received across Calvert County. Snowfall totaled up to 24 inches near Saint Leonard and 11.5 inches of snow was reported near Prince Frederick. A report of 19.0 inches of snow was received near Dowell and 15.0 inches of snow fell near Lower Marlboro.

Blizzard, Charles

When
January 23, 1:00 PM EST to 6:00 PM EST
Where
Charles forecast zone
Reported by
Unknown
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall totaled up to 13 inches near Hughesville and 23.5 inches near Waldorf.

Blizzard, Prince Georges

When
January 23, 1:00 PM EST to 6:00 PM EST
Where
Prince Georges forecast zone
Reported by
AWOS
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall totaled up to 24.0 inches near Cheltenham. A report of 25.2 inches was received from Hyattsville. Snowfall reports were between 15 and 25 inches across the county.

Blizzard, Central and Southeast Howard

When
January 23, 2:00 PM EST to 6:00 PM EST
Where
Central and Southeast Howard forecast zone
Reported by
Unknown
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall totaled up to 28.8 inches in Columbia and a report of 27.5 inches was received near Ellicott City.

Blizzard, Central and Southeast Montgomery

When
January 23, 2:00 PM EST to 6:00 PM EST
Where
Central and Southeast Montgomery forecast zone
Reported by
Unknown
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Blizzard conditions were estimated based on observations nearby. Snowfall reports between 19 and 39 inches were received across southeastern Montgomery County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609844, 609834, 609835, 609836, 609837, 609838, 609840, 609841, 609842, 609843, 629549, 609845, 609851, 629550, 609848, 609892, 609847, 609849, 609846, 609850.